Oklahoma, 2015

Hail in Oklahoma, May 24, 2015

May 24, 2015 · NWS AMA · 1 event in 1 county or zone

Isolated thunderstorms developed across the Oklahoma Panhandle during the evening hours of Sunday May 24th. The unstable atmosphere allowed for some of the thunderstorms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed across the Oklahoma Panhandle during the evening hours of Sunday May 24th. The unstable atmosphere allowed for some of the thunderstorms to become severe.

One thunderstorm in far northwest Beaver County produced half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 5:12 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 24, 5:12 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT SUN MAY 24 2015

.AVIATION...
FOR THE 00Z TAFS...ISOLD TSTMS MAY DEVELOP JUST ABOUT ANYWHERE IN THE
TX AND OK PNHDLS THIS EVENING. HOWEVER...DUE TO THE EXPECTED ISOLD
NATURE SHOULD ANY STORMS DEVELOP THIS EVENING...HAVE DECIDED TO OMIT
MENTION OF THIS WEATHER ELEMENT FOR THIS TAF CYCLE. ISOLD TSTMS MAY
ALSO FORM LATE MONDAY AFTERNOON...AND WILL ALSO LEAVE OUT OF THIS
FCST FOR THE SAME REASON MENTIONED ABOVE. OTHERWISE...VFR CONDITIONS
ARE ANTICIPATED AT ALL TERMINAL SITES THROUGH MONDAY AFTERNOON.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 413 PM CDT SUN MAY 24 2015/

DISCUSSION...
DRYLINE HAS EDGED INTO THE FAR WESTERN PART OF THE FORECAST AREA...AND
IS CURRENTLY POSITIONED NEAR A LINE FROM KENTON TO HEREFORD.  DEEP
AND RICH MOISTURE REMAINS IN PLACE EAST OF THE DRYLINE...WITH
INSTABILITY MAXIMIZED ALONG A NORTHWEST TO SOUTHEAST CORRIDOR FROM
SOUTHWEST KANSAS TO THE SOUTHEAST TEXAS PANHANDLE.  EXPECT ISOLATED
THUNDERSTORMS THIS EVENING...WITH UPPER SUPPORT FROM SHORTWAVE TROF
CURRENTLY OVER NORTHEAST NEW MEXICO.  ENOUGH SHEAR EXISTS FOR
ORGANIZED THUNDERSTORMS THIS EVENING...WITH LARGE HAIL EXPECTED TO BE
THE PRIMARY THREAT.

NO CHANGES OF SIGNIFICANCE HAVE BEEN MADE TO THE EARLIER FORECAST.  NO
POPS ABOVE 20 PERCENT THROUGH WEDNESDAY.  HIGHER POPS KEPT FOR
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS NEXT LONGWAVE TROF SETS UP
OVER WESTERN CONUS AND THEN TRAVERSES PANHANDLES.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 24, 2:54 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT SUN MAY 24 2015

OKZ001>003-TXZ001>020-251115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
354 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THIS EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

NO ORGANIZED OR WIDESPREAD HEAVY RAIN IS ANTICIPATED THIS EVENING...BUT
LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER STORMS...WHICH
COULD AGGRAVATE FLOODING PROBLEMS ON A LOCALIZED BASIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF THE PANHANDLES MONDAY THROUGH WEDNESDAY. A FEW OF THESE STORMS
COULD BE STRONG TO SEVERE...ALTHOUGH ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

THUNDERSTORM CHANCES WILL INCREASE BY THURSDAY AND FRIDAY. SOME OF
THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

COCKRELL

In the hours before

Special weather statement, May 24, 7:01 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SUN MAY 24 2015

OKZ002-003-250145-
BEAVER OK-TEXAS OK-
801 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER AND
NORTHEASTERN TEXAS COUNTIES UNTIL 845 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF TYRONE...OR 7 MILES SOUTH OF
LIBERAL...MOVING NORTH NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  TURPIN...             TYRONE...             BAKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3700 10081 3683 10087 3685 10105 3700 10110
TIME...MOT...LOC 0101Z 189DEG 18KT 3695 10097

ANDRADE

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
May 24, 7:06 PM CST
Where
Beaver County, 5.82 mi NNW of Turpin
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.950, -100.913

A storm chaser reported half dollar size hail 7 miles north of Turpin in rural northwestern Beaver County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567772.